2004N-0330 - Joint Meeting of the Psychopharmacologic Drugs Advisory Committee and the Pediatric Advisory Committee
FDA Comment Number : EC16
Submitter : Dr. David Risinger Date & Time: 08/30/2004 02:08:17
Organization : Hillcrest X-Ray Physicians
Health Professional
Category :
Issue Areas/Comments
GENERAL
GENERAL
I am a physician practicing radiology in Waco, TX. I lost my 15-year old son, Josh, to suicide on the night of November 14, 2003. He had been taking Zoloft for 12 days.
Over the past nine months, I have read about you and your efforts to discover the truth concerning the link between SSRI use in children and suicide. I have struggled with the ?whys? and ?what ifs?, I have read the newspaper articles, reviewed the data (to the best of my abilities), and I have considered the various experts? testimony and opinions.
As a parent and a physician, I can tell you without any doubt whatsoever that my son died of a medication ?side effect.? What the FDA refers to euphemistically as an ?adverse event.? I was stunned when I learned that there have been concerns about these possibilities for over a decade, and that neither myself, nor my child?s psychologist, nor my child?s prescribing physician, were fully aware of these potential implications.
I am writing to urge you to insist that the FDA act quickly to sternly and unequivocally warn patients and their doctors of this rare but devastating risk.
I am certain that SSRI?s benefit many people. I am also cognizant that this idiosyncratic reaction is, fortunately, very rare. No matter how rare, however, the impact to these susceptible individuals and to their families is devastating. There need to be warnings: warnings on the bottle, warnings on the product label, warnings in the package insert, warnings in the PDR. Doctors and patients need to be educated concerning the risks and warning signs. Even if it is never scientifically ?proven? that these medicines actually ?cause? the suicide, it appears to me that there is undisputable empiric evidence that patients are, in fact, at risk. At the very least, patients and their families should be given the opportunity to make an informed decision concerning SSRI therapy and also be given the opportunity to discuss and be aware of these potential side effects and to take reasonable preventative measures to try to avoid these needless deaths.
As you know, suicide is the third leading cause of death among teenagers. This is a serious public health issue. For me, though, the issue is much more personal. I cannot sit idle and let this senseless tragedy happen to another family. With each day that goes by without warnings or education, other people like me will continue to lose their precious children like Josh.

Thank you for your thoughtful consideration of this very important matter,



David O. Risinger, MD 254 399-0311 (home) 3109 Wood Lake
dorisinger@aol.com 254 722-2050 (cell) Waco, TX 76710